Email
Password
Remember meForgot password?
    Log in with Twitter

article imageGiving antibiotics to children increases allergy risk

By Tim Sandle     Sep 19, 2016 in Health
Prescribing antibiotics to children may raise the risk of children going on to develop allergies in later life, a new study suggests.
Antibiotics (and other antimicrobials) should be used sparingly. This is because they increase the risk of antimicrobial resistance in the community. In addition, they might be prescribed for the wrong reasons (such as viral infections); and they also carry side-effects.
On the subject of side effects, new research indicates that antibiotics given at an early stage in life might increase the risk of allergies forming. The new study follows on from some previous work which reached similar conclusions, although the results were a little inconsistent.
The new data is based on research conducted at Utrecht University, by Dr Fariba Ahmadizar. The findings were recently presented at the European Respiratory Society International Congress in London.
The new research, PharmaPhorum reports, is a meta-study where the outcomes of previous studies are pooled together in order to find consistent trends. This took the form of a review of databases and of some observational studies.
In all, Dr. Ahmadizar’s group examined 22 studies, made up of 394,000 patients to look at the possible side-effect of eczema. In addition, a further 22 studies, composed of 256,000 patients, were examined to look for the effect of hayfever. There was some overlap with the patient groups, with 64,000 patients examined for both conditions.
The initial results suggest a connection between antibiotics and the formation of allergies. The risk of developing eczema in later life ranged from 15 to 41 percent. This depended on the patient population, suggesting other factors also shape this possibility.
With hayfever, the use of antibiotics in early life increased the risk between 14 to 56 percent. This relatively wide range varied according to the type of study analysed.
The likely reasons for antibiotics affecting allergy development is related to the immunomodulatory effect of antibiotics, together with the impact of disrupting the microbiome of the gut. Further analysis is required and the results have yet to be examined in a peer reviewed journal.
More about Antibiotics, Allergies, Children, Asthma
More news from
Latest News
Top News